An adverse reaction of the skin to an infection or a drug could cause a condition known as Stevens-Johnson syndrome, with flu-like symptoms that include blistering, swelling and a purple or red rash spreading on the skin, which is painful to the touch. The main thrust of the treatment for Stevens-Johnson syndrome is to identify and remove the drug or infectious disease responsible for it arising in the first place. After identifying the cause, the treatment then focuses on relieving the symptoms of the condition, which may also include a fever, congestion, itchy, inflamed skin, and dry, burning eyes.
Various drugs may cause a patient to seek treatment for Stevens-Johnson syndrome. Several types of drugs are known to have caused it, including penicillins and even some pain-relieving, anti-inflammatory drugs. Anti-seizure and anti-gout medications both have also been triggers for the syndrome. One of the first suspects a physician might have when treating this disorder are any of these various drugs — from non-steroidal, over-the-counter pain relievers like ibuprofen to prescription corticosteroids.
It might not be a drug at all that is triggering Stevens-Johnson syndrome though. Various diseases can also cause the disorder — from influenza, hepatitis and HIV to herpes, typhoid and diphtheria. If blood tests reveal any of these causes, instead of a drug interaction, the treatment for Stevens-Johnson syndrome is likely to involve an antibiotic regimen as well as symptomatic prescriptions to perhaps reduce inflammation, fever, blistering, sore throat, dry eyes or congestion.
Treatment for Stevens-Johnson syndrome should be sought as soon as any of the visual symptoms become apparent. A physician is likely to order hospitalization under critical care, with a regimen of intravenous sustenance. Any blistering and raw areas of skin will be treated with cold compresses, as in burn cases. In addition to antibiotics to fight infection and any corticosteroids prescribed to reduce swelling and inflammation, a doctor is also likely to recommend an antihistamine for itching and some form of pain medication to ease overall disquiet.
Other types of approaches may be needed when medical professionals are confronted with severe cases of Stevens-Johnson syndrome. A patient may require skin grafting to repair damaged skin. As of 2011, a medicine called intravenous immunoglobulin is made available. This drug employs antibodies suspected of not only retarding the onset of Stevens-Johnson syndrome but also shortening recovery times. Such therapy is commonly undertaken by immune-deficient patients to bolster the body's stores of protein antibodies.